Proper disposal of fentanyl patches can save lives

ISMP Error Alert

In April, FDA alerted health care providers and patients about the importance of proper storage, application, and disposal of transdermal fentanyl patches to prevent dangerous, accidental pediatric exposure. FDA noted 26 cases of accidental pediatric exposure during the past 15 years, including 10 that resulted in death and 12 that resulted in hospitalization. Sixteen events involved children 2 years old or younger. Incidents may occur in the home, but can also originate within a health care institution, where children may accompany adults who are visiting patients. (See a related article on page 60 in our special pain section for more information on fentanyl patches and their disposal.)

Tragic accident

On the heels of the FDA alert, a grieving mother reported a heartbreaking event to the ISMP National Medication Errors Reporting Program (ISMP MERP). Her experience is intended to complement the recent FDA alert by focusing on safe disposal of fentanyl patches in homes, hospitals, and long-term care facilities.

Last November, a 2-year-old boy named Blake died after accidental exposure to a used fentanyl patch hastily discarded in a long-term care facility. The family was visiting the boy’s great-grandmother at a nursing home. Two days after the visit he was found unconscious and in respiratory arrest. Medical personnel were unable to resuscitate him. A medical examiner later found a small, white, 1 inch by half inch piece of what appeared to be tape in the boy’s throat. A toxicology report indicated that a lethal dose of fentanyl was in Blake’s system. The “tape” was sent to a laboratory for processing. It turned out to be a used fentanyl patch with a high concentration of the potent opioid fentanyl still remaining.

At the nursing home facility, authorities found that medication patches were not being disposed of properly. A used fentanyl patch was seen on a bedside table and, according to Blake’s mother, patches had been disposed of in the trash pail in the boy’s great-grandmother’s room. Authorities also found used medication patches on the floor and stuck to bed railings in other patient rooms, and in other unsecured patient areas. One theory about Blake’s death is that he may have run over a used fentanyl patch on the floor of his great-grandmother’s room with his Tonka truck wheels. After the visit, he may have peeled off the patch and stuck it in his mouth.

Used fentanyl patches can still contain a large quantity of unabsorbed medicine after they are removed, so both new and used patches can be dangerous to children and adults.

Proper disposal is critical

To prevent this kind of accident, the fentanyl patch’s label specifically states that the discarded drug patch should be flushed down the toilet. Health professionals removing a fentanyl patch from a patient are urged to immediately fold the adhesive side of the patch against itself, then immediately flush the patch down the toilet, or use another approved secure method of disposal. Only after those steps are taken should a new patch be placed upon the patient. The used patch should never be placed temporarily on a bedside table or stuck to a bed rail while applying a new patch.

At Blake’s mother’s request, we are relaying this information on proper disposal of fentanyl patches to hospitals and long-term care facilities. To assist with patient and family education, you can access a consumer safety tips handout for fentanyl on our website at www.ismp.org/docs/Fentanyl-Brochure.pdf and make free copies to distribute to patients.

In addition to proper disposal and awareness of the hazards associated with new and used medication patches, parents and health care providers should also keep any medication patch far out of the reach or discovery of children. They should not let children see how patches are applied or call them stickers, tattoos, or Band-Aids. We also hope to see stepped-up oversight by accreditation agencies and state surveyors to focus more on safe drug disposal methods. For more information about the FDA alert, visit www.fda.gov/Drugs/DrugSafety/ucm300747.htm.